[Acute antineoplastic drug cardiotoxicity: a case report of life-threatening left ventricular failure associated with severe hyperglycemia].

Abstract

Anthracyclines represent an established therapy for various hemopoietic and solid tumors; however the cardiotoxicity of these agents continues to limit their therapeutic potential in many cancer patients. Acute life-threatening cardiac toxicity which occurs immediately after a single dose of therapy is very rare under current treatment protocols. This form of toxicity occurs unexpectedly owing to a large variation in individual sensitivity. It may cause transient arrhythmias, hypotension, a pericarditis-myocarditis syndrome, or acute left ventricular failure. We report the case of a 43-year-old woman recently operated on for breast cancer, with acute life-threatening left ventricular failure associated with severe hyperglycemia, occurring a few hours after the first dose of anthracyclines for adjuvant chemotherapy. Severe regional wall motion abnormalities and a significant impaired systolic left ventricular function associated with high creatine phosphokinase-MB and troponin levels were observed. At discharge the regular insulin treatment was interrupted since glycemia was normalized, and complete recovery of the cardiac function was observed 1 month later. Differential diagnosis and the underlying pathogenetic mechanisms are discussed. This life-threatening event is rare, but considering the widespread use of anthracyclines in cancer treatment, it is important for the cardiologist to be aware of the potential acute cardiac toxicity of these agents for early diagnosis and management.

Topics

0 Figures and Tables

    Download Full PDF Version (Non-Commercial Use)